Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 451, NWS Norman, OK

May 22, 2017Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 22, 2017, 10:25 PM CDT for Clay County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 10:25 PM CDT (03:25 UTC)
Expired
May 22, 2017, 11:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:25 PM CDTTSTM WND DMG2 Nne Petrolia, TXPOWER LINES DOWN ON HIGHWAY 79 BETWEEN PATROLIA AND BYERS.
May 22, 10:51 PM CDTHAIL 15 Se Petrolia, TX
May 22, 10:55 PM CDTTSTM WND DMG8 Sw Terral, TXPOWER POLES DOWN. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS54 KOUN 230325
SVROUN
TXC077-230415-
/O.NEW.KOUN.SV.W.0451.170523T0325Z-170523T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1025 PM CDT MON MAY 22 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Clay County in northern Texas...

* Until 1115 PM CDT

* At 1025 PM CDT, a severe thunderstorm was located near Petrolia,
  moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Henrietta, Petrolia and Byers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 9833 3407 9819 3385 9797 3368 9798
      3367 9815
TIME...MOT...LOC 0325Z 327DEG 26KT 3400 9824 

HAIL...1.75IN
WIND...60MPH
 
$$

MAD
2 follow-up statements
544 
WWUS54 KOUN 230351
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1051 PM CDT MON MAY 22 2017

TXC077-230415-
/O.CON.KOUN.SV.W.0451.000000T0000Z-170523T0415Z/
Clay TX-
1051 PM CDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EAST CENTRAL CLAY COUNTY...

At 1051 PM CDT, a severe thunderstorm was located 4 miles east of
Henrietta, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of east
central Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 9821 3399 9811 3385 9797 3368 9798
      3371 9810
TIME...MOT...LOC 0351Z 327DEG 26KT 3384 9811 

HAIL...1.75IN
WIND...70MPH
 
$$

MAD
483 
WWUS54 KOUN 230413
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1113 PM CDT MON MAY 22 2017

TXC077-230422-
/O.EXP.KOUN.SV.W.0451.000000T0000Z-170523T0415Z/
Clay TX-
1113 PM CDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAY COUNTY WILL
EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3391 9821 3399 9811 3385 9797 3368 9798
      3371 9810
TIME...MOT...LOC 0412Z 327DEG 26KT 3371 9801 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:38 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 7:38 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
738 PM CDT Mon May 22 2017

...UPDATE...

&&

.DISCUSSION...
Made minor adjustment to precipitation probabilities, adjusting
upward for much of central Oklahoma based on trends. 00z KOUN
sounding revealed little instability and so ongoing strong/severe
convection across southwest Oklahoma should weaken before
impacting the I-35 corridor later this evening. Latest RAP
sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma
and this is supporting a few intense cells with hail being the
main concern. One anti-cyclonic mesocyclone that persisted across
eastern Beckham County eastward toward Clinton produced golf ball
size hail on the south side of Elk City. Per Bunkers shear
vectors, left movers will most east-northeast at around 25 knots
and right movers will move southeast at aruond 30 knots. Storm
intensity and the severe threat should wane as storm intensity
decreases later this evening.

Otherwise only minor adjustments were made to other fields
including wind.

BRB

&&

.PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/

DISCUSSION...

AVIATION... /For the 00z TAFs/
Latest regional radar mosaic shows showers moving across much of
central and northern Oklahoma impacting PNC/OKC/OUN, but moving
away from GAG/WWR. In the short term, the TAF sites with greatest
concern are CSM and HBR. Thunderstorms may impact these sites
through 02-03z and could even approach LAW. Once showers move east
of the area by late evening, VFR conditions are expected. We'll
need to monitor ceilings later tonight through tomorrow morning as
some locations could briefly see MVFR conditions but confidence
was too low for inclusion at this time.

BRB

PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/

DISCUSSION...
The main concerns are rain/storm chances/potential tonight
into Tuesday.

Ongoing isolated to numerous light showers across central and
northern Oklahoma as of 3 pm should weaken in the next several
hours as isentropic lift around 700 mb weakens. This activity
will remain rather light. Some thunder may occur with this
activity, but do not think any strong or severe storms will
occur due to limited instability (MUCAPE mainly below 600 J/kg).

Severe thunderstorm potential now through tonight still appears
to be low with decreasing confidence. Cloud cover and rain have
limited instability in most locations north of a Mangum to
Seminole line. South of this line, some sun and daytime heating
have allow temperatures to rise into 70s. A few thunderstorms may
form near and this cloud shield line in the next several hours,
though this remains doubtful due to sufficient capping. Higher
chances for severe storms appear to occur over far eastern New
Mexico into west Texas late this afternoon where the air is more
unstable. This activity will continue to move east and southeast,
which may glance western north Texas and far southwestern Oklahoma
this evening if they can organize into a complex or two. If
severe storms occur, some severe hail and wind reports, mainly on
the lower end of severe spectrum (hail less than golf ball size
and winds under 70 mph), would be possible. No severe storms are
expected north of the line mentioned above due to limited
instability.

After midnight tonight into Tuesday morning, a cold front will
move south and through the area. A few lingering weak showers and
thunderstorms may occur across the area.

Tuesday afternoon, some clearing can be expected, though
temperatures will remain on the cool side for late May. Sufficient
daytime heating may allow for isolated to scattered showers and
weak thunderstorms to form in rather chilly unstable airmass. If
storms occur, no severe storms would be expected due to limited
instability (less than 500 J/kg), however small hail up to nickels
and gusty winds up to 50 mph could result.

Tuesday night through Thursday, dry weather is expected. Thursday
will be warmer (possibly much warmer) than Wednesday.

Friday through Memorial Day, a warm/hot humid airmass may evolve
across the southern Plains Friday through early Sunday, along for
some potential for severe thunderstorms/heavy rainfall. Most
models have been consistently depicting rather high amounts of
potential instability (MUCAPE 2000-5000 J/kg), high low level
moisture (surface dewpoints in the 60s to lower 70s), and
sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms
with heavy rain late Friday through early Sunday. Capping may be
strong and limit storm development. For now, kept low chances for
storms across the area Friday night into Sunday. Have low
confidence in severe storm and heavy rainfall potential during
this time frame. Slightly cooler and drier conditions may occur
with the passage of a weak cold front Sunday into Memorial Day.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  55  70  48 /  60  60  20  10
Hobart OK         70  53  70  47 /  80  60  20   0
Wichita Falls TX  73  59  72  51 /  30  50  40   0
Gage OK           66  50  68  43 /  60  30  20  10
Ponca City OK     73  53  69  47 /  40  60  20  10
Durant OK         75  58  70  51 /  20  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/14
Hazardous weather outlook, May 22, 8:27 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
827 PM CDT Mon May 22 2017

OKZ004>048-050>052-TXZ083>090-240130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
827 PM CDT Mon May 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Evening and Tonight...

.THUNDERSTORMS...
There is a slight risk of severe thunderstorms across portions of
southwest Oklahoma and western north Texas. There is a marginal
risk of severe storms surrounding the slight risk area.

LOCATION...
The slight risk area is along and southwest of a line from Altus
to Lawton to Waurika. The marginal risk of severe storms is
southwest of a line from Mangum to Purcell to Ardmore Oklahoma.

TIMING...
Through 11 PM

IMPACTS...
Hail up to two inches in diameter is the main threat. Wind gusts
to 60 mph is a secondary threat.

DISCUSSION...
Instability and wind shear will remain high enough across
portions of southwest Oklahoma and western north Texas for strong
to severe thunderstorms through late this evening. Thunderstorms
are expected to decrease in intensity by late evening as
instability decreases.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas should monitor the forecasts and prepare for
the possibility of severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.THUNDERSTORMS...
Scattered thunderstorms will persist through the day Tuesday
before ending across the area. No severe storms are expected.

There is a chance of storms again Friday night through Sunday. If
storms do occur during this timeframe, severe weather and heavy
rainfall are possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 9:54 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT MON MAY 22 2017

OKZ040>043-047-230330-
Coal OK-Pontotoc OK-Garvin OK-Johnston OK-Murray OK-
954 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...Pontotoc...
southeastern Garvin...northern Johnston and northeastern Murray
Counties Until 1030 PM CDT...

AT 951 PM CDT, a strong thunderstorm was located 6 miles north of
Sulphur, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3447 9716 3475 9710 3481 9648 3453 9647
      3432 9655
TIME...MOT...LOC 0251Z 280DEG 36KT 3460 9697

MAD
Local storm report, May 22, 10:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             3 NNW RANDLETT          34.21N 98.48W
05/22/2017  M0.75 INCH       COTTON             OK   NWS EMPLOYEE

            COPIOUS AMOUNTS COVERING THE INTERSTATE UP TO ONE INCH
            DEEP.

&&

BRB
Local storm report, May 22, 10:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             ESE RANDLETT            34.17N 98.46W
05/22/2017  E1.75 INCH       COTTON             OK   TRAINED SPOTTER

&&

BRB
Special weather statement, May 22, 10:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT MON MAY 22 2017

OKZ045-046-050-230330-
Love OK-Carter OK-Jefferson OK-
1007 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Love...southern Carter
and east central Jefferson Counties Until 1030 PM CDT...

AT 1003 PM CDT, a strong thunderstorm was located 5 miles south of
Wilson, moving east at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3404 9760 3418 9757 3415 9698 3401 9697
      3390 9703
TIME...MOT...LOC 0303Z 280DEG 48KT 3408 9746

MAD
Special weather statement, May 22, 10:09 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1009 PM CDT MON MAY 22 2017

TXZ085-230345-
Wilbarger TX-
1009 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wilbarger County
Until 1045 PM CDT...

AT 1008 PM CDT, a strong thunderstorm was located 4 miles north of
Grayback, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3384 9915 3411 9928 3415 9918 3396 9895
      3393 9895 3384 9900
TIME...MOT...LOC 0308Z 328DEG 24KT 3406 9917

MAD
Local storm report, May 22, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             8 S INDIAHOMA           34.51N 98.75W
05/22/2017  E1.50 INCH       TILLMAN            OK   PUBLIC

            RECEIVED VIA FACEBOOK.

&&

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:38 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger52 min
May 22, 9:27 PM CDTSpecial Weather StatementOUNWilbarger33 min
May 22, 9:51 PM CDTSevere Thunderstorm WarningOUNClay, Wichita39 min
May 22, 10:09 PM CDTSpecial Weather StatementOUNWilbarger36 min
May 22, 10:48 PM CDTSpecial Weather StatementOUNWichita27 min
May 22, 10:53 PM CDTSpecial Weather StatementOUNFoard37 min
May 22, 10:58 PM CDTSpecial Weather StatementOUNWilbarger32 min
May 22, 11:19 PM CDTSpecial Weather StatementOUNArcher26 min
May 22, 11:42 PM CDTSpecial Weather StatementOUNBaylor33 min
May 22, 11:44 PM CDTSpecial Weather StatementOUNArcher31 min
May 23, 12:01 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor44 min
May 23, 12:15 AM CDTSpecial Weather StatementOUNArcher30 min
May 23, 12:45 AM CDTSpecial Weather StatementOUNBaylor15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.